Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 15, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 15, 2021, 7:47 PM MST for Graham County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 7:47 PM MST (02:47 UTC)
Expired
Aug 15, 2021, 8:45 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Hail
0.50 in
Wind
50

County Graham County, AZ

The radar

The Phoenix radar (KIWA), 170 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS85 KTWC 160247
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
747 PM MST Sun Aug 15 2021
 
AZZ509-510-160345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
747 PM MST Sun Aug 15 2021

...A line of strong thunderstorms will impact portions of 
northwestern Graham and northwestern Greenlee Counties through 845 
PM MST...

At 746 PM MST, Doppler radar was tracking strong thunderstorms 16 
miles southwest of Hannagan Meadow, or 36 miles northwest of 
Clifton, moving southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Point-Of-Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 10954 3345 10947 3301 10974 3342 11035
      3344 11020 3346 11016 3346 11001 3352 11000
      3354 10984 3348 10981 3347 10977 3352 10973
      3354 10968
TIME...MOT...LOC 0246Z 037DEG 19KT 3351 10956 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:04 PM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 15, 2:04 PM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST Sun Aug 15 2021

.SYNOPSIS...Scattered showers and thunderstorms across the area
into this evening, then more widespread thunderstorms expected
Monday afternoon through Monday evening. Heavy rain is the primary
threat into this evening, then a heavy rain and severe thunderstorm
threat Monday. More typical monsoon days are expected Tuesday and
Wednesday with most locations dry by Thursday and Friday.
Temperatures will remain below normal for the next few days.

&&

.DISCUSSION...Ample solar insolation this afternoon has allowed for
the development of scattered showers and thunderstorms to the south
and east of Tucson. Anomalously high moisture values remain in place
with PWAT values ranging from 1.5 inches to 2 inches from east to
west along the southern tier of our forecast area with slightly
lower values across Graham/Greenlee Counties. Given the deep
moisture in place we're continuing to see locally heavy rainfall
with 1 inch in 30 minutes possible with the strongest storms. CAMs
continue to focus the best coverage in the southern third of the CWA
or from mainly Tucson southward and that continues to look good. It
looks like there is a bit of an inversion above the mixed layer that
will tend to keep coverage a bit more on the limited side today.
While a few storms may linger into this evening, things should
settle out for a quiet overnight period.

Monday into Monday night is looking to be a very active period. As
the flow become north to northeasterly around the mid/upper level
high across Central California, there will be a shortwave trough
riding south along the Four Corners Monday morning then along the
AZ/NM border Monday afternoon into evening. This will help initiate
convection along the Mogollon Rim early Monday afternoon. Meanwhile,
fairly typical monsoonal moisture will be in place across SE Arizona
with PWAT values ranging 1.25" to 1.75". Given ample daytime
heating, MLCAPE values of 1500-2500 J/KG are expected from Tucson
westward with slightly lower values east of Tucson. Expect scattered
thunderstorms to develop mid-day to early afternoon Monday across
the higher elevations in southeast Arizona with coverage increasing,
especially later in the afternoon into evening as widespread
thunderstorms push SW off the Mogollon Rim into the lower
elevations. HREF and UA-WRF CAMs are all in excellent agreement on
this scenario. Given the instability and moisture levels, both
severe thunderstorms with strong wind gusts along with heavy rain
are the main hazards Monday through Monday night. Coordinated with
WPC to outline most of our CWA in a slight risk for excessive rain
Monday and SPC for marginal risk of severe thunderstorms.

Regarding the Flash Flood Watch, after coordination with neighboring
WFO's, we've gone ahead and extended it through 2 AM MST Tuesday.
While the activity this afternoon and this evening isn't all that
impressive, some flash flooding issues remain possible given the
antecedent wet conditions. An additional valley average of 0.5" to
1.25" is possible with the Monday afternoon through night convection
and 1" to 3" in the mountains.

Considerable moisture remains on Tuesday, though convection will
likely a bit more limited in nature given the expected active
Monday/Monday night as the atmosphere will likely be partially
worked over. Convection may still result in a heavy rain threat
given slow steering flow.

By Wednesday the flow will become more southwesterly as a shortwave
trough approaches from the southwest. Best chances for showers and
thunderstorms will be from Tucson eastward. Thereafter, drier
southwesterly flow will shut convection down for most locations for
the end of the week into the weekend. Still enough moisture for some
isolated storms mainly for the higher terrain of Graham/Greenlee
County.

Temperatures will remain below normal through Wednesday, then
gradual warming thereafter into the weekend.

&&

.AVIATION...Valid through 17/00Z.
Scattered to numerous SHRA/TSRA will continue in the vicinity of
KOLS thru 16/03Z, with the best chances of impacts directly at the
terminal between 22z-01z. KTUS should remain dry this afternoon and
evening but an isolated brief shower or storm cannot be ruled out
completely. On Monday, and area of SHRA/TSRA will move through KTUS
late in the day, most likely after 00z with storms beginning around
KOLS as early as 21z Monday. Gusty winds up to 40+ kts psbl with
these storms, otherwise expect sfc winds 10 kts or less. Clouds will
be SCT-BKN 5k-10k ft MSL through the period with occasional MVFR
conditions in SHRA/TSRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...The active monsoon continues through mid-week
as a series of weather disturbances transition across the area and
plenty of moisture remains in place. Flash flooding along with
strong to severe winds and hail are the main threats Monday into
Monday night. Thereafter, storm coverage will become more scattered
in nature with locally heavy rain the primary threat. By Thursday
into the weekend most locales should remain dry with isolated
thunderstorms mainly limited to the higher terrain of Graham and
Greenlee County. Below normal temperatures are expected through mid-
week before a gradual warm up begins late in the week. Min RH values
remain well above critical levels. 20-foot winds will generally be
less than 15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through 2 AM MST Tuesday for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 15, 7:02 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
702 PM MST Sun Aug 15 2021

AZZ509-510-160245-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
702 PM MST Sun Aug 15 2021

...A strong thunderstorm will impact portions of north central Graham
and northwestern Greenlee Counties through 745 PM MST...

At 702 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Hannagan Meadow, or 37 miles south of Springerville,
moving southwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of north central
Graham and northwestern Greenlee Counties.

This includes Route 191 between mile markers 224 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3369 10948 3360 10932 3325 10952 3342 10984
      3348 10978 3348 10975 3352 10973 3354 10968
      3358 10967 3362 10957 3362 10953 3366 10948
TIME...MOT...LOC 0202Z 033DEG 18KT 3362 10950

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JRM
Special weather statement, Aug 15, 7:47 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
747 PM MST Sun Aug 15 2021

AZZ509-510-160345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
747 PM MST Sun Aug 15 2021

...A line of strong thunderstorms will impact portions of
northwestern Graham and northwestern Greenlee Counties through 845
PM MST...

At 746 PM MST, Doppler radar was tracking strong thunderstorms 16
miles southwest of Hannagan Meadow, or 36 miles northwest of
Clifton, moving southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Point-Of-Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 10954 3345 10947 3301 10974 3342 11035
      3344 11020 3346 11016 3346 11001 3352 11000
      3354 10984 3348 10981 3347 10977 3352 10973
      3354 10968
TIME...MOT...LOC 0246Z 037DEG 19KT 3351 10956

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:02 PM MSTSpecial Weather StatementTWCGreenlee43 min
Aug 15, 8:30 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal46 min
Aug 16, 12:20 PM MSTSevere Thunderstorm WarningTWCPinal55 min
Aug 16, 12:39 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Aug 16, 1:27 PM MSTSevere Thunderstorm WarningTWCPinal48 min
Aug 16, 1:49 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Aug 16, 3:06 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 16, 3:11 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 16, 3:14 PM MSTSpecial Weather StatementTWCGraham46 min
Aug 16, 3:58 PM MSTSpecial Weather StatementTWCGraham47 min
Aug 16, 4:38 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 16, 4:44 PM MSTSevere Thunderstorm WarningTWCGraham46 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.